Kentucky, 2008High Wind in Kentucky, December 28, 2008
December 28, 2008 · NWS LMK · 1 event in 1 county or zone
Strong gradient winds associated with an approaching surface low and cold front were enhanced and brought to the surface by shower activity.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds associated with an approaching surface low and cold front were enhanced and brought to the surface by shower activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 28, 2:50 AM EST, 43 minutes earlier.
Area forecast discussion, Dec 28, 2:50 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 AM EST SUN DEC 28 2008
SHORT TERM (TODAY AND TONIGHT)...
SURFACE ANALYSIS SHOWS A VERY SHARP COLD FRONT ATTM ALIGNED ALONG
INTERSTATE 65. STRONG WINDS ASSOCIATED WITH A LINE OF SHOWERS HAVE
OCCURRED WITH THIS FRONT...INCLUDING A WIND GUST OF OVER 50 MPH AT
SDF. THIS FRONT WILL RACE EASTWARD AND WILL BE EXITING THE BLUEGRASS
REGION AND OUR SOUTHEASTERN COUNTIES BY 5 OR 6 AM. PRIOR TO
THIS...EXPECT OCCASIONAL SHOWERS AND GUSTY SOUTHWEST WINDS THROUGH 5
AM ALONG AND EAST OF INTERSTATE 75.
NATIONALLY...AT 500MB...A TROUGH WILL QUICKLY LIFT NORTHEAST ACROSS
THE WESTERN GREAT LAKES THIS MORNING. LOW PRESSURE WILL DEEPEN AS IT
MOVES NORTH OF LAKE HURON LATER THIS MORNING. BY DAWN...SHOWERS
ASSOCIATED WITH A COLD FRONT WILL HAVE MOVED INTO EASTERN KENTUCKY.
HIGH PRESSURE NOW ACROSS THE SOUTHERN PLAINS WILL BUILD EASTWARD
INTO THE TENNESSEE VALLEY BY LATE TODAY.
WINDS THIS MORNING WILL STAY GUSTY FROM THE WEST FOR A WHILE...THEN
RELAX BY EARLY AFTERNOON AS THE GREAT LAKES LOW RAPIDLY PULLS AWAY.
FORECAST SOUNDINGS AND SATELLITE CONFIRM RAPID CLEARING THIS MORNING
BEHIND THE FRONT. EXPECT MOSTLY CLEAR SKIES ARRIVING THIS AFTERNOON.
MOSTLY CLEAR SKIES WILL CONTINUE OVERNIGHT AS WELL.
OBVIOUSLY...COOLER TEMPERATURES WILL ARRIVE TODAY. HOWEVER...THE AIR
BEHIND THIS FRONT IS OF PACIFIC ORIGIN...AND TEMPERATURES WILL NOT
TUMBLE AS MUCH AS THEY HAVE BEEN BEHIND RECENT FRONTS.
HIGHS TODAY WILL BE RELATIVELY MILD...RANGING FROM THE MID 40S NORTH
TO THE LOWER 50S IN THE SOUTH.
.LONG TERM (MONDAY THROUGH SATURDAY)...
A FAIRLY QUIET EXTENDED PERIOD WITH HIGH PRESSURE OVER THE SOUTHEAST
UNITED STATES KEEPING THE WEATHER DRY WITH NEAR TO SLIGHTLY ABOVE
NORMAL TEMPERATURES MONDAY THROUGH AT LEAST WEDNESDAY BEFORE A MORE
ACTIVE PATTERN TRIES TO REESTABLISH ITSELF FOR THE BEGINNING OF THE
NEW YEAR.
A WEAK LOW MOVING THROUGH THE GREAT LAKES WILL BRING SOME
INCREASE IN CLOUD COVER TO THE REGION TUESDAY NIGHT...ESPECIALLY THE
NORTHERN HALF OF THE CWA...BUT ANY FORCING FOR PRECIPITATION SHOULD
REMAIN WELL OFF TO THE NORTH AND WILL KEEP DRY FORECAST GOING.
MODELS CONTINUE TO TREND MUCH SLOWER WITH THE APPROACH OF THE NEXT
SYSTEM...WHICH IS NOW LOOKING MORE LIKE IT WILL BRING MOISTURE INTO
THE REGION ON FRIDAY INSTEAD OF THURSDAY BUT WILL LEAVE POPS IN DUE
TO HIGH UNCERTAINTY IN THE SLOWER SOLUTION AT THIS TIME. WEAK HIGH
PRESSURE TRIES TO BUILD IN BEHIND THE SYSTEM LATE FRIDAY INTO
SATURDAY FOR A MOSTLY DRY AND COOLER WEEKEND.
&&
.AVIATION (06Z TAFS)...
PRE-FRONTAL TROUGH WILL MOVE ACROSS SDF AND BWG RIGHT AT THE
BEGINNING OF THE TAF PERIOD WITH LEX SEEING A WIND SHIFT AND A BRIEF
PERIOD OF PRECIPITATION A COUPLE OF HOURS LATER. POST FRONTAL WE
WILL HOLD ONTO SOME MVFR CIGS UNTIL 12Z WITH CLR SKIES AFTERWORDS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY THROUGH 5 AM THIS MORNING
IN...WIND ADVISORY THROUGH 5 AM THIS MORNING.
&&
WEATHER.GOV/LOUISVILLE
SHORT TERM...JSD
LONG TERM....MACZKO
AVIATION.....JSD
Hazardous weather outlook, Dec 28, 3:20 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 AM EST SUN DEC 28 2008
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
320 AM EST SUN DEC 28 2008 /220 AM CST SUN DEC 28 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A WIND ADVISORY IS IN EFFECT UNTIL 5 AM. SHOWERS WILL CONTINUE
ACROSS THE BLUEGRASS REGION THROUGH THE PRE DAWN HOURS. ISOLATED
WIND GUSTS OF 40 TO 50 MPH ASSOCIATED WITH THESE SHOWERS MAY
DAMAGE OR BLOW DOWN DISPLAYS OR LOOSE YARD ITEMS. ONCE THESE
SHOWERS EXIT...WEST WINDS OF 25 MPH WILL CONTINUE THROUGH THE MID
MORNING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME.
JSD
In the hours before
Special weather statement, Dec 27, 9:52 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
952 PM EST SAT DEC 27 2008
INZ076-077-084-089-090-KYZ023>027-061-280400-
ORANGE IN-WASHINGTON IN-CRAWFORD IN-PERRY IN-HARRISON IN-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-BUTLER KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...MARENGO...TELL CITY...
CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM...
LEITCHFIELD...MORGANTOWN
952 PM EST SAT DEC 27 2008 /852 PM CST SAT DEC 27 2008/
...STRONG WINDS EXPECTED...
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
BETWEEN 10 AND 11 PM EST. THESE STORMS COMBINED WITH STRONG
GRADIENT WINDS WILL PRODUCE WIND GUST FROM 45 TO 55 MPH. WINDS
THIS STRONG MAY CAUSE SOME MINOR DAMAGE TO OUT BUILDINGS AND MAY
SNAP SOME WEAK TREES OR BRANCHES.
IF DRIVING.... ESPECIALLY A HIGH PROFILE VEHICLE... BE AWARE OF
GUSTY WINDS.
JA
Special weather statement, Dec 27, 10:56 PM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1056 PM EST SAT DEC 27 2008
INZ077-078-090>092-KYZ024>030-061-070-280500-
WASHINGTON IN-SCOTT IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-BUTLER KY-LOGAN KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...CORYDON...
NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...MORGANTOWN...
RUSSELLVILLE
1056 PM EST SAT DEC 27 2008 /956 PM CST SAT DEC 27 2008/
...GUSTY WINDS EXPECTED...
A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE AREA BETWEEN 11 PM AND MIDNIGHT EST. THESE STORMS
COMBINED WITH STRONG GRADIENT WINDS WILL PRODUCE WIND GUST FROM 45
TO 55 MPH. WINDS THIS STRONG MAY CAUSE SOME MINOR DAMAGE TO OUT
BUILDINGS AND MAY SNAP SOME WEAK TREES OR BRANCHES.
IF DRIVING.... ESPECIALLY A HIGH PROFILE VEHICLE... BE AWARE OF
GUSTY WINDS. ALSO A BRIEF PERIOD OF HEAVY RAIN WILL REDUCE
VISIBILITIES.
JA
Special weather statement, Dec 27, 11:42 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1142 PM EST SAT DEC 27 2008
INZ078-079-090>092-KYZ024-025-027>032-061>063-070>072-280545-
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-BUTLER KY-EDMONSON KY-HART KY-
LOGAN KY-WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...CORYDON...
NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...BRANDENBURG...
LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN
1142 PM EST SAT DEC 27 2008 /1042 PM CST SAT DEC 27 2008/
...GUSTY WINDS EXPECTED...
A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA BETWEEN MIDNIGHT
AND 1 AM EST. THESE STORMS ALONG WITH STRONG GRADIENT WINDS WILL
PRODUCE WIND GUST FROM 45 TO 55 MPH. WINDS THIS STRONG MAY CAUSE
SOME MINOR DAMAGE TO OUT BUILDINGS AND MAY SNAP SOME WEAK TREES OR
BRANCHES.
IF DRIVING.... ESPECIALLY A HIGH PROFILE VEHICLE... BE AWARE OF
GUSTY WINDS. ALSO A BRIEF PERIOD OF HEAVY RAIN WILL REDUCE
VISIBILITIES.
JA
Special weather statement, Dec 28, 12:31 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1231 AM EST SUN DEC 28 2008
KYZ033>036-038>040-045>047-053-054-064-065-073>076-280700-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-NELSON KY-WASHINGTON KY-MERCER KY-LARUE KY-MARION KY-
GREEN KY-TAYLOR KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
INCLUDING THE CITIES OF...NEW CASTLE...SHELBYVILLE...FRANKFORT...
GEORGETOWN...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
BARDSTOWN...SPRINGFIELD...HARRODSBURG...HODGENVILLE...LEBANON...
GREENSBURG...CAMPBELLSVILLE...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON
1231 AM EST SUN DEC 28 2008 /1131 PM CST SAT DEC 27 2008/
A LINE OF SHOWERS WILL CONTINUE TO MOVE ACROSS CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA BETWEEN MIDNIGHT AND 2 AM EST. BY 1 AM
THIS LINE WILL STRETCH FROM JUST WEST OF FRANKFORT SOUTHWARD
THROUGH MONROE COUNTY. THESE STORMS...ALONG WITH STRONG GRADIENT
WINDS...WILL PRODUCE WIND GUSTS AROUND 40 MPH. WINDS THIS STRONG
MAY DAMAGE OR KNOCK DOWN YARD DISPLAYS OR ANY OTHER LOOSE ITEMS.
IF DRIVING.... ESPECIALLY A HIGH PROFILE VEHICLE... BE AWARE OF
GUSTY WINDS. ALSO A BRIEF PERIOD OF HEAVY RAIN WILL REDUCE
VISIBILITIES.
JSD
Special weather statement, Dec 28, 2:04 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
204 AM EST SUN DEC 28 2008
KYZ028>034-038-045-053-280900-
HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-
SHELBY KY-SPENCER KY-NELSON KY-LARUE KY-
INCLUDING THE CITIES OF...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN...
HODGENVILLE
204 AM EST SUN DEC 28 2008
...GUSTY WINDS ALONG WITH HEAVY SHOWERS WILL MOVE INTO THE WESTERN
BLUEGRASS REGION...
A LINE OF SHOWERS WILL CROSS LOUISVILLE AND OLDHAM COUNTY BY 215 AM
EST. THIS LINE WILL PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH AND BRIEF
HEAVY RAIN. THIS LINE OF SHOWERS WILL EXTEND FROM TRIMBLE COUNTY
SOUTHWARD THROUGH HART COUNTY BY 240 PM AND WILL BE MOVING EAST AT
40 MPH. EXPECT THIS LINE OF SHOWERS TO REACH FRANKFORT AND
ANDERSON COUNTY BY 3 AM EST.
High Wind, Fayette
- When
- December 28, 3:33 AM EST
- Where
- Fayette forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.042, -84.459 (the zone’s center; the record gives no point)
The Lexington Airport ASOS reported a gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, December 28, 2008$23 million · 59 kt wind · 17 events
- High Wind in New York, December 28, 2008$1.6 million · 65 kt wind · 17 events
- High Wind in New York, December 28, 2008$190,000 · 58 kt wind · 7 events
- Seiche in New York, December 28, 2008$50,000 · 2 events
- High Wind in Michigan, December 28, 200855 kt wind · 23 events
- Damaging Winds in Pennsylvania, December 28, 2008$21,000 · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, December 28, 2008$15,000 · 57 kt wind · 8 events
- Winter Storm and High Wind in Michigan, December 28 to 29, 200856 kt wind · 12 events
- Avalanche in Colorado, December 28, 20081 injured · 1 event
- Ice Storm in Montana, December 28, 20085 events
- High Wind in Indiana, December 28, 200855 kt wind · 4 events
- High Wind in Michigan, December 28, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147141.